Take the generic drug clonidine for high blood pressure? Double-check that you didn't leave the drugstore with Klonopin for seizures, or the gout medicine colchicine.
Mixing up drug names because they look or sound alike is among the most common types of medical mistakes, and it can be deadly. At least 1.5 million Americans are estimated to be harmed each year from a variety of medication errors, and name mix-ups are blamed for a quarter of them.
Now new efforts are aiming to stem the confusion.
Last week U.S. Pharmacopeia, which helps set drug standards and promotes patient safety, opened a Web-based tool to let consumers and doctors easily check if they're using or prescribing any of these error-prone drugs, and what they might confuse it with. Try to spell or pronounce a few on the site – www.usp.org – and it's easy to see how mistakes can happen.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Due this fall is a more patient-oriented Web site that will send e-mail alerts to users about drug-name confusion.
Patients should question the pharmacist if the tablets look different than last time – it might just be a new generic, or it might be the wrong drug altogether, says pharmacist Marjorie Phillips. They can also ask their doctors to write the diagnosis on the prescription.